I'm learning a lot from this site and appreciate all your combined knowledge and compassion. I'm glad you all are here.
I'm still concerned about my mom moving from my house to this home. Here, her dementia was worsening and she was becoming more confused but not aggitated and not aggressive. Ever. Now...these last two weeks... she has become very aggitated, aggressive, screaming, etc. Here she was only on .5mg of Ativan for anxiety. That was it. (except for namenda, aricept, lithium, and others for medical issues.) The second night she was at this new home the director said she wanted to get her placed on a sleep medication because she was up all night (not new but never a problem for us). Now because of her extreme behavior she wants to talk to her doc and have her placed on something else to calm her down. I'm not sure what yet.
If it's true (and I believe it is!) that it takes awhile to settle into a new place then it also seems like it is not the time to change medications. I forgot to say that they took her off her Ativan. Makes no sense to me at all. I'm going to talk with her doc Monday but in the meantime I just wonder if it's normal to make all these changes when a person moves into a new place. The Director says it is but I'm not sure I trust her yet. And...I'm still feeling very responsible for alll of this because this was not her behavior just two weeks ago living with me. I'm almost ready to bring her back home.
Thanks again for all the compassionate help! I hope to help others someday too!
Change is difficult for a dementia patient. They lose the familiarity of the previous surroundings and it takes time to adjust to the new surroundings. I worked in LTC for years and I wish I knew the number of times family members would say.... Mom was so much better at home. She seemed to get worse when she moved here. In fact Mom was the same. She was functioning off "old" memories and knowledge. She knew where the spoons were because they had been in the same place for 30 years. In her new apartment she couldn't remember where the spoons were. This is frustrating to her. The need for the ativan before was her inability to cope with a known environment.... yes, this is amplified in a new environment and may take additional medication intervention. It is not that Mom is worse... it is that you are truly seeing Mom's current abilities unmasked. Mom might be able to find a spoon that has been in the same drawer for 30 years.... but will she know what to do if the kitchen is on fire?
one of the other posters wrote about Ativan and Xanax... and that they were not appropriate for dementia patients because of their effects on the brain. That there were other medications that were better. This may be why they took her off the ativan. I do believe lithium is a mood stabilizer often used for bipolar disorder... if I am correct? You need to have a open and honest discussion with her doctor. Don't take the word of the administrator if you don't trust what she is saying..... talk to your Mom's doctor because he has the final word on what medication your Mom is on
As I said before, Mom seemed to digress when she moved into AL but in reality she was functioning at the same level she would if there was an emergency for her to deal with at home. Yes, she had a number of medication changes in the first few months she was there. Dad did as well. Eventually they both adjusted and stabalized with the least amount of medication necessary to make them reasonably happy.
It is a balancing act. We couldn't leave Mom and Dad alone, there was no way to socialize them at home, there was not enough control to stabilize their situation where they were, they had to be moved for their safety and well being.... yet the move is confusing, frightening, and aggitating. Yes, Mom in particular lashed out at people, screamed, cried, and seemed to be miserable for a time. But slowly that has improved.... and I know she is safe and well cared for. That to me is of utmost importance.
So talk to he doctor, talk to her psychiatrist, talk to whoever you trust to give you the answers that you need.
Ativan is not a suitable drug for dementia patients, Ativan is aometimes used when a quick calming effect is needed or desirable. Ask your mom's doctor if he/she thinks Seroquel might help your mother. Seroquel is very flexible, can be started in low doses and given several times a day in varying doses if needed. It will help control the anxiety, sundowning and other undisirable behaviors associated with AD.
Resperdal and Abilify are two other drugs that may be prescribed to help out with these behaviors. Seoquel is more economical and has a lot more flexibility that these drugs. In some cases Seroquel can be a miracle drug. Seroquel can also be cut into halves and quarters with a pill cutter.
I know I sound like the Seroquel salesman sometimes, but I have seen first hand how much help this drug can provide.
There are also major side effects that can occur with Seroquel that need to be considered and monitored. There is also a warning out now that states that seroquel is not approved for the treatment of dementia related psychosis.
My mother was on it and we had some major issues with it. I am a little leary when I hear it being touted as the wonder drug to cure all. There are several drugs out on the market-some old time, some new that all can be used to help calm and control the patient in their surroundings.
cmon-what you are seeing is how your Mom really is. What she has lost is the familiarity of her surroundings. She doesn't know where things are so her comfort level has changed. I wouldn't bring her back home, that is only going to be taking a step backwards. Give her time to get adjusted to the home. Like anything in life for any of us, it take time for her to get comfortable. For her it will probably be longer. And her level will probably never be what it was when she was living with you because that what where she had lived FOREVER. Give her time, and talk with her doctor and ask him what he would suggest as far as meds go to help her over the adjustment period.
There are product warnings for Seroquel that state it is not recommended for use by Dementia patients. These warnings are included in the package. However, a Neurologist prescribes Seroquel as an off label use for the drug. The maximum dosage of Seroquel is 800 mg a day, most Dementia patients are started at the 12.5 mg level and the dosage is adjusted from there. Most patients do very well on 25 to 100 mg of Seroquel a day. It does help to control behaviors associated with AD and Dementia.
A GP or an Internal Medicine Doctor will use not this drug simply because they are unfamiliar with the drug and don't how to use it. This is the reason your loved one with AD needs to be under the care of a good Neurologist with experience in treating AD or Dementia. A Neurologist will prescribe a combination of drugs that will work for your loved one. Seroquel is very commonly prescribed along with Aricept and Namenda for AD and Dementia patients by Neurologists and has been used for years.
One of the purposes of this forum is to share information and learn from the experiences of others. There are some drugs out there that do work, Seroquel is one of those drugs. If you are not familiar with it's usage you should ask the Neurologist if the drug would benefit your loved one. It will help control some of the undesirable behaviors associated with the disease and make life easier for the caregiver. There are some drugs out there that should not be prescibed for persons with Dementia, Ativan and Xanax are two of those drugs.
Thanks for eveyone's advise. I never expected it to be so bad. I feel like I've kicked started a horrible downward spiral for my mom and do think about bringing her back home with more careproviders or at least to another "group home" /nursing home situation where everyone speaks English.
Give it time first cmom.... each move is going to create the same effects. I had your same reservation and concerns..... and at the AL my parents are in they are required to speak English. Mom in particular can not process auditory... so it matters not the words that are said. It is the body language and facial features she keys off of. Just like your Mom when dealing with the nonenglish speaking care givers. She is not going to turn around miraculously in a week or two. I would not do anything for at least 6 to 8 weeks and see if she will settle down.
As for the med debate. What they do well on is determined by the patient. Dad had issues with the seroquel as well. Mom is on her third antidepressant but seems to be stabalized (as well as she will be) on the last one. They have been on various other medications.... some worked better than others. It's a trial and error because each reacts differently.
Hang in there..... I can tell you from experience that they first couple of months are definitely the most difficult. Not only is your Mom adjusting to her new home, showing her real condition since she is without the familiarity of her past home, but you are also adjusting to the idea that Mom is not at home. That was difficult for me as well but I am glad I stuck it out!